About one in six American adults took a psychiatric drug — most often antidepressants, sedatives or antipsychotics — at least once during 2013,

according to a new research letter published in the journal JAMA Internal Medicine.  Because the results came from self-reported data, the actual numbers may be higher, say co-authors Thomas J. Moore, a senior scientist, drug safety and policy, at the Institute for Safe Medication Practices and lecturer at Milken Institute School of Public Health of The George Washington University, and Dr. Donald R. Mattison, chief medical officer at Risk Sciences International in Ottawa. Importantly, the study found that older adults, between the ages of 60 and 85, are now the highest users of psychiatric medicines: More than a quarter of people between the ages of 60 and 85 reported use, compared with just 9% of those between the ages of 18 and 39 and nearly 18% of adults between the ages of 40 and 59.  “It used to be middle-aged adults were the highest users of these drugs; now it’s older adults,” said Dr. Eric Lenze, a professor of psychiatry at the Washington University School of Medicine, who is not affiliated with the study. He said this finding is “new and fairly eye-opening,” especially considering that the oldest adults may risk falls and cognitive impairment from taking these drugs. Additionally, Moore and Mattison say the majority of adults in the survey who reported taking psychiatric medications have been using them for a long time. “My concern about the extensive long-term use is that eight of the 10 most widely used drugs either have warnings about withdrawal symptoms, are DEA Schedule IV or both,” Moore said. “Both patients and physicians need to periodically re-evaluate the continued need for psychiatric drugs.” The Drug Enforcement Administration’s Schedule IV rating means a drug has a low potential for abuse and dependence.  He added that patients need to understand that stopping a psychiatric drug may seem to make the problem come back. But withdrawal or rebound symptoms may not occur when doctors carefully help patients taper their dose, Moore explained.

No Comments

Leave a Comment